New Mexico, 2014

Flash Flood and Hail in New Mexico, September 11, 2014

September 11, 2014 · NWS ABQ · 3 events in 1 county or zone

A dryline developed along and east of the central mountain chain after a weak backdoor cold front pushed through the plains during the morning hours. Monsoonal moisture continued to move northward into portions of southern and eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A dryline developed along and east of the central mountain chain after a weak backdoor cold front pushed through the plains during the morning hours. Monsoonal moisture continued to move northward into portions of southern and eastern New Mexico. The increased moisture along with upslope flow and daytime surface heating resulted in a large area of showers and thunderstorms across the central and south central highlands during the afternoon hours. Favorable vertical wind profiles and more than sufficient instability allowed for the development of severe storms that produced large hail. The slow-moving nature of the storms produced torrential rainfall and flash flooding across the east slopes of the Sangre de Cristo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 11, 2:38 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 11, 2:38 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 PM MDT THU SEP 11 2014

.SYNOPSIS...
ABUNDANT ATMOSPHERIC MOISTURE IN PLACE ACROSS SOUTH CENTRAL AND
EASTERN NEW MEXICO CURRENTLY FUELING A ROUND SHOWERS AND
THUNDERSTORMS THAT WILL CONTINUE THROUGH THE EVENING HOURS. A
STRONG BACKDOOR COLD FRONT WILL PUSH DOWN THE EASTERN PLAINS
OVERNIGHT INTO FRIDAY AND INTERACT WITH THIS MOISTURE TO PRODUCE A
SOAKING RAIN ACROSS MUCH OF EASTERN NEW MEXICO...ESPECIALLY THE
SOUTHEAST PLAINS...WITH RAIN LINGERING INTO EARLY SATURDAY. THE
FRONT WILL PUSH WEST THROUGH THE CENTRAL MOUNTAIN CHAIN FRIDAY...
CREATING STRONG EAST CANYON WINDS IN THE RIO GRANDE AND UPPER
TULAROSA VALLEYS. WELL BELOW NORMAL TEMPERATURES WILL MOVE IN
BEHIND THE FRONT AND GIVE MUCH OF THE AREA A FIRST TASTE OF FALL-
LIKE WEATHER. TEMPERATURES WILL WARM BACK UP FROM SUNDAY THROUGH
MIDWEEK WITH AN INCREASE IN THUNDERSTORM ACTIVITY AS A MORE
MONSOON-LIKE WEATHER PATTERN RETURNS.

&&

.DISCUSSION...
LATEST WATER VAPOR IMAGERY SHOWS A MONSOONAL MOISTURE PLUME MAKING
NORTHWARD PROGRESS FROM NORTHERN MEXICO ACROSS FAR WEST TEXAS AND
INTO MUCH OF SOUTHERN AND EASTERN NEW MEXICO. MOISTURE ADVECTION...
COMBINED WITH UPSLOPE FLOW...SURFACE DEWPOINT TEMPERATURES IN THE
50S TO LOW 60S AND ADEQUATE SURFACE HEATING RESULTING IN A ROBUST
CROP OF THUNDERSTORMS THIS AFTERNOON SOUTH OF I-40 ACROSS THE
CENTRAL AND SOUTH CENTRAL HIGHLANDS. THE 20Z LAPS ANALYSIS SHOWS
SBCAPE VALUES FROM 1500-2000 J/KG AND LIFTED INDICES -3 TO -4C
FROM THE NORTHEAST HIGHLANDS SOUTH TO THE SOUTH CENTRAL HIGHLANDS
AND EAST ACROSS THE SOUTHEAST PLAINS...SO PLENTY OF INSTABILITY TO
WORK WITH HEADING INTO THE EVENING HOURS.

A STRONG BACKDOOR COLD FRONT...CURRENTLY STATIONARY ACROSS SE
COLORADO...WILL PUSH SOUTH OVERNIGHT THROUGH FRIDAY MORNING
ALTHOUGH THE NAM12 IS TRENDING SLOWER WITH THE FROPA OVER THE PAST
COUPLE RUNS. THE 18Z NAM SHOWS THE FRONT PUSHING INTO THE NE PLAINS
BETWEEN 03-06Z...THEN SOUTH TO NEAR I-25 AROUND 12Z. A MOISTURE
RICH ATMOSPHERE PRECEDES THE FRONT WITH LOWER BOUNDARY LAYER FLOW
BECOMING MORE SOUTHERLY...WHICH WILL INCREASE CONVERGENCE/LIFT
ASSOCIATED WITH THE FRONTAL BOUNDARY. AM ANTICIPATING SHOWERS AND
THUNDERSTORMS TO BREAK-OUT ALONG/BEHIND THE FRONT OVERNIGHT AND
THROUGH FRIDAY AS THE BOUNDARY MOVES SOUTH ACROSS THE EASTERN
PLAINS. THE AIRMASS BEHIND THE FRONT WILL BE COLD AND EVENTUALLY
THE FRONTAL LAYER DEPTH WILL BE SIGNIFICANT ENOUGH FOR CONVECTION
TO TRANSITION TO MORE OF A STRATIFORM-TYPE RAIN. SOME PREFRONTAL
FOG LIKELY TONIGHT ACROSS THE EASTERN PLAINS AND EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS. AT THIS
TIME...THE FRONT IS FORECAST TO PUSH THROUGH KSAF AROUND 12Z THEN
THROUGH KABQ AROUND 14Z. WINDY CONDITIONS ARE FORECAST IN THE RIO
GRANDE VALLEY FRIDAY AND MAY HIT WIND ADVISORY CRITERIA FOR A FEW
HOURS...ALTHOUGH LIKELY JUST BELOW CANYONS. HIGH TEMPERATURES A
BIT TRICKY FRIDAY IN THE RIO GRANDE VALLEY WHERE COLD AIR
ADVECTION...CLOUD COVER AND DOWNSLOPE FLOW ARE ALL FORECAST
CONSIDERATIONS. WE HAVE 75 FORECAST FOR A HIGH HERE AT KABQ...
WHICH IS 2 DEGREES BELOW THE LOWEST OF THE 12Z NAM AND GFS MOS...
BUT TEMPS MAY BE SEVERAL DEGREES COLDER IF CLOUDS FILL-IN. THE
FRONT WILL MAKE IT OUT TO THE SOUTHWEST MOUNTAINS FRIDAY AFTERNOON
AROUND MAX HEATING. AT THE SAME TIME...STEERING FLOW IS 5KTS OR
LESS...LEADING TO SOME CONCERN FOR LOCALLY HEAVY RAINFALL. THE
NAM12 QPF FROM THE PAST SEVERAL MODEL CYCLES HAS BEEN SUPPORTIVE
OF THIS IDEA...SO ADDED A MENTION OF LOCALLY HEAVY RAINFALL THERE.
HIGHER POPS CONTINUE BETWEEN THE SOUTHWEST MOUNTAINS AND SOUTHEAST
PLAINS FRIDAY NIGHT BEFORE TRENDING DOWN ACROSS MUCH OF THE
FORECAST AREA. THE LOWER BOUNDARY LAYER FLOW GETS TURNED AROUND
AND THE FRONTAL LAYER BECOMES MORE SHALLOW BY SATURDAY MORNING
BRINGING UP CONCERNS FOR FOG DEVELOPMENT. SATURDAY NIGHT MAY END
UP BEING THE MORE FOG-PRODUCTIVE NIGHT...BUT BOTH NIGHTS HAVE
POTENTIAL.

A WARMING TREND TO BEGIN OVER THE WEEKEND AND CONTINUE INTO THE
MIDDLE OF NEXT WEEK AS THE UPPER HIGH MOVES BACK TO THE WEST AND
PUMPS-UP OVER NEW MEXICO. PLENTY OF MOISTURE IN PLACE THOUGH...SO
A RETURN TO A MORE MONSOON-LIKE PATTERN LOOKS INEVITABLE WITH
DAILY ROUNDS OF THUNDERSTORMS ON THE UPTREND AS HIGH TEMPS GO
BACK ABOVE NORMAL BY WEDNESDAY.

11

&&

.FIRE WEATHER...
A RAPID RETURN SELY SURFACE FLOW HAS COMBINED WITH INCREASING
MONSOON MOISTURE FROM THE SOUTH AND RESULTED IN SCATTERED
THUNDERSTORMS AND ISOLATED STRONG TO SEVERE FROM THE SOUTH-CENTRAL
MOUNTAINS NORTH AND NW TO THE CENTRAL HIGHLANDS. THESE STORMS WILL
CONTINUE TO MOVE EWD OUT ONTO THE PLAINS LATE THIS AFTERNOON AND
EVENING. STILL EXPECT THAT A FEW STORMS WILL FIRE OVER THE SW
MOUNTAINS LATE THIS AFTERNOON OR EARLY EVENING.

ALL EYES THEN TURN TO VIGOROUS BACKDOOR FRONT FOR LATE TONIGHT AND
FRIDAY. LATEST MODEL RUNS HAVE SLOWED DOWN ON TIMING OF FRONT BY
SEVERAL HOURS. OTHERWISE...THEY REMAIN ON TRACK WITH WIDESPREAD
LIGHT TO MODERATE RAIN ALONG AND NEAR THE FRONT FRIDAY MORNING OVER
THE NE AND EAST-CENTRAL PLAINS AND THROUGH THE AFTERNOON FOR THE
SOUTH-CENTRAL MOUNTAINS AND SE PLAINS. SCATTERED THUNDERSTORMS WILL
ALSO FIRE WEST OF THE RIO GRANDE VALLEY FRIDAY AFTERNOON AS THE
MODERATE TO STRONG EAST AND SOUTHEAST SURFACE WINDS BEGIN TO ASCEND
THE HIGHER TERRAIN TO THE WEST. LIGHT STEERING FLOW AND MORE
ABUNDANT LOW AND MID-LEVEL MOISTURE OVER THE SW MOUNTAINS FRIDAY
AFTERNOON WILL LIKELY RESULT IN SCATTERED SLOW MOVING CONVECTION
OVER THIS REGION. MUCH COOLER CONDITIONS WILL RESULT OVER ALL BUT
THE FAR WESTERN NM FRIDAY. HIGH TEMPERATURES WILL RANGE FROM 5 TO 10
DEGREES BELOW AVERAGE IN THE RGV TO AS MUCH AS 25-30F BELOW AVERAGE
IN THE EASTERN PLAINS.

TEMPERATURES AND VENTILATION RATES TO A CERTAIN EXTENT REBOUND
RATHER RAPIDLY FOR THE WEEKEND. ISOLATED LATE DAY STORMS ARE MOST
LIKELY OVER THE SW AND SOUTH-CENTRAL MOUNTAINS SATURDAY AFTERNOON.
NAM AND GFS BOTH INDICATING THAT A FEW MORE STORMS WILL DEVELOP
SUNDAY AFTERNOON OVER MOST MOUNTAIN RANGES. ANOTHER BACK DOOR FRONT
DROPS INTO THE NE MONDAY EVENING FOR AN UPTICK IN STORMS THERE
MONDAY EVENING THROUGH TUESDAY.

MODELS IN GOOD AGREEMENT THAT THE UPPER HIGH WILL TRY TO STRENGTHEN
ONCE AGAIN AND BUILD NORTHWARD INTO SW NM TUESDAY NIGHT AND
ESPECIALLY WEDNESDAY. GFS THEN TRIES TO TAKE SOME TROPICAL AND
SUB-TROPICAL MOISTURE FROM TROPICAL STORM ODILE AND LIFT IT NWD INTO
AZ WEDNESDAY NIGHT AND THEN EASTWARD INTO NM ON THURSDAY. ECMWF IS
QUITE DIFFERENT...HOWEVER...CENTERING THE UPPER HIGH FARTHER WEST
OVER CENTRAL AZ...BRINGING IN MORE RELATIVELY WEAK BACKDOOR FRONTS
INTO EASTERN NM AND THE RETURN SELY OR SLY LOW LEVEL WINDS BRING IN
MOISTURE. TRENDED THE FORECAST SOMEWHERE IN THE MIDDLE WITH BOTH
SOLUTIONS RATHER VIABLE BASED ON THE UPPER LEVEL PATTERNS DURING THE
PAST SEVERAL MONTHS.

33

&&

.AVIATION...
18Z TAF CYCLE
GREATEST COVERAGE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING WILL BE ALONG A LINE/SWATH FROM THE SW MTNS NEWD TO THE SANDIA
AND MANZANO MTNS. SCT STORMS ARE ALSO EXPECTED OVER THE EAST-
CENTRAL AND SE PLAINS THROUGH AROUND SUNSET. VIGOROUS BACK DOOR COLD
FRONT WILL MOVE INTO FAR NORTHEAST PLAINS AROUND MIDNIGHT...MAKING
FAST PROGRESS SOUTH AND SOUTHWESTWARD LATE TONIGHT AND FRIDAY
MORNING. MODERATE TO PERHAPS STRONG EAST CANYON WIND WILL MATERIALIZE
AT KABQ BETWEEN 13-15Z FRIDAY. WIDESPREAD MVFR/IFR CIGS WILL
DEVELOP EAST OF THE CENTRAL MOUNTAIN CHAIN AFTER MIDNIGHT IN ELY
UPSLOPE LOW LEVEL FLOW. VFR CONDITION WILL PREVAIL WESTERN HALF OF
FORECAST AREA THROUGH FRIDAY FORENOON

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  84  53  83 /   0   5  10   5
DULCE...........................  43  78  45  76 /   5  10  10  10
CUBA............................  47  75  47  74 /   5  20  10  10
GALLUP..........................  45  82  49  78 /   0  10  10  10
EL MORRO........................  44  78  47  74 /   0  20  20  20
GRANTS..........................  47  79  49  74 /   0  20  10  10
QUEMADO.........................  50  81  52  76 /  10  30  20  20
GLENWOOD........................  55  85  55  80 /  20  40  40  20
CHAMA...........................  42  73  44  72 /   5  20  10  10
LOS ALAMOS......................  53  68  48  72 /  20  20  10  10
PECOS...........................  51  63  46  70 /  30  40  20  10
CERRO/QUESTA....................  44  69  43  71 /  20  10  10  10
RED RIVER.......................  42  61  39  63 /  30  20  20  10
ANGEL FIRE......................  38  63  36  68 /  40  40  10  10
TAOS............................  44  70  44  72 /  20  10  10  10
MORA............................  46  55  43  71 /  40  40  10  10
ESPANOLA........................  53  72  47  74 /   5  10  10  10
SANTA FE........................  54  67  48  70 /  20  20  10  10
SANTA FE AIRPORT................  53  68  47  72 /  20  10  10  10
ALBUQUERQUE FOOTHILLS...........  61  74  52  73 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  62  75  53  74 /  10  10  10  10
ALBUQUERQUE VALLEY..............  60  77  51  75 /  10  10  10  10
ALBUQUERQUE WEST MESA...........  61  76  52  74 /  10  10  10  10
LOS LUNAS.......................  60  77  52  74 /  10  10  10  10
RIO RANCHO......................  61  75  52  74 /  10  10  10  10
SOCORRO.........................  62  77  54  73 /  30  20  20  10
SANDIA PARK/CEDAR CREST.........  55  65  47  70 /  20  30  20  10
TIJERAS.........................  55  67  48  72 /  20  20  20  10
MORIARTY/ESTANCIA...............  51  62  43  72 /  30  40  20  10
CLINES CORNERS..................  52  56  43  69 /  30  70  30  20
GRAN QUIVIRA....................  56  66  47  70 /  30  40  30  20
CARRIZOZO.......................  60  72  51  71 /  30  40  40  20
RUIDOSO.........................  55  65  46  64 /  50  80  50  40
CAPULIN.........................  44  51  40  73 /  70  50  10   5
RATON...........................  45  55  41  74 /  70  50  10   5
SPRINGER........................  47  56  42  75 /  70  40  10   5
LAS VEGAS.......................  47  54  40  70 /  50  50  20  10
CLAYTON.........................  45  52  41  71 /  70  70  10   5
ROY.............................  48  51  41  69 /  70  50  10   5
CONCHAS.........................  52  57  45  71 /  70  60  10   5
SANTA ROSA......................  53  58  46  70 /  50  60  30  10
TUCUMCARI.......................  53  59  46  72 /  60  60  10  10
CLOVIS..........................  58  61  46  66 /  60  80  30  10
PORTALES........................  61  63  47  67 /  60  80  40  10
FORT SUMNER.....................  60  62  48  67 /  60  60  30  10
ROSWELL.........................  65  68  52  66 /  60  80  60  20
PICACHO.........................  60  68  49  63 /  50  80  60  40
ELK.............................  58  66  48  62 /  60  80  60  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Sep 11, 4:50 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT THU SEP 11 2014

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
550 AM MDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL BE POSSIBLE THIS MORNING ALONG THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN. ISOLATED STRONG THUNDERSTORMS WITH
HAIL...GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE OVER PORTIONS OF
THE EAST. OTHERWISE...A STRONG COLD FRONT WILL PUSH INTO NORTHEAST
NEW MEXICO TONIGHT...LOW CLOUDS AND PATCHY FOG ARE EXPECTED TO
DEVELOP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD LOW CLOUDS AND PATCHY FOG WILL STRETCH FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE EASTERN PLAINS FRIDAY
INTO SATURDAY MORNING BEFORE LIFTING. HIGHS OVER THE EAST ON FRIDAY
WILL BE NEARLY 20 TO 30 DEGREES BELOW AVERAGE BEFORE MODERATING OVER
THE WEEKEND. GUSTY EAST WINDS TO AROUND 40 OR 45 MPH WILL BLOW INTO
THE RIO GRANDE VALLEY IMPACTING THE ALBUQUERQUE AND SANTA FE METRO
AREAS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
RAINFALL...HAIL...OR GUSTY THUNDERSTORM WINDS TO THE ALBUQUERQUE
NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. SPOTTERS CAN ALSO POST REPORTS AND WEATHER PHOTOS
TO OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.

In the hours before

Special weather statement, Sep 11, 12:22 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
122 PM MDT THU SEP 11 2014

NMZ526-539-112000-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL MOUNTAINS-
122 PM MDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
200 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALTO...OR ABOUT 7 MILES NORTHEAST OF
RUIDOSO...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CAPITAN...SMOKEY BEAR
HISTORICAL PARK...FORT STANTON...GLENCOE...LINCOLN STATE MONUMENT...
LINCOLN...SAN PATRICIO AND ANGUS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3346 10573 3364 10544 3341 10527 3330 10563
TIME...MOT...LOC 1923Z 242DEG 8KT 3342 10559

40
Special weather statement, Sep 11, 1:00 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT THU SEP 11 2014

NMZ524-525-539-112030-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
200 PM MDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN COUNTY THROUGH
230 PM MDT...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF ANCHO...OR ABOUT 14 MILES
SOUTHWEST OF CORONA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
LINCOLN COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3424 10547 3402 10542 3398 10581 3415 10586
TIME...MOT...LOC 2001Z 258DEG 15KT 3408 10572

40
Special weather statement, Sep 11, 1:33 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
233 PM MDT THU SEP 11 2014

NMZ524-526-539-112100-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL
MOUNTAINS-
233 PM MDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN COUNTY THROUGH
300 PM MDT...

AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF ANCHO...OR ABOUT 16 MILES
SOUTH OF CORONA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
LINCOLN COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3421 10546 3403 10531 3390 10559 3405 10571
TIME...MOT...LOC 2034Z 237DEG 8KT 3402 10556
Special weather statement, Sep 11, 1:35 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT THU SEP 11 2014

NMZ539-112100-
EASTERN LINCOLN COUNTY-
235 PM MDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY THROUGH
300 PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF ENCINOSO...OR ABOUT 28
MILES SOUTHEAST OF CORONA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
LINCOLN COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3409 10525 3390 10511 3377 10539 3392 10551
TIME...MOT...LOC 2036Z 237DEG 8KT 3390 10536

40
Special weather statement, Sep 11, 3:07 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
407 PM MDT THU SEP 11 2014

NMZ522>524-112245-
CENTRAL HIGHLANDS-ESTANCIA VALLEY-SOUTH CENTRAL HIGHLANDS-
407 PM MDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY THROUGH
445 PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF WILLARD...OR ABOUT 23 MILES
NORTHWEST OF CORONA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
TORRANCE COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3471 10579 3444 10558 3433 10594 3448 10606
TIME...MOT...LOC 2208Z 236DEG 12KT 3445 10590

40
Special weather statement, Sep 11, 3:47 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 PM MDT THU SEP 11 2014

NMZ515-528-112315-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
447 PM MDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA AND EXTREME SOUTHERN
COLFAX COUNTIES THROUGH 515 PM MDT...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF OCATE...OR ABOUT 16 MILES
NORTHEAST OF MORA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...OCATE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3624 10484 3602 10478 3598 10512 3616 10517
TIME...MOT...LOC 2247Z 238DEG 13KT 3609 10507

40

The radar

The Albuquerque radar (KABX), 184 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Mora

When
September 11, 3:56 PM MST to 4:00 PM MST
Where
Mora County, Ojo Feliz
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.060, -105.120

Hail, Mora

When
September 11, 4:00 PM MST to 4:05 PM MST
Where
Mora County, Ojo Feliz
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.060, -105.120

Flash Flood, Mora

When
September 11, 4:00 PM MST to 7:00 PM MST
Where
Mora County, Ojo Feliz to 0.54 mi ENE of Ojo Feliz
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.060, -105.120

Trained spotter reported that County Road 3 was impassable due to flood waters and water inundated the lobby of the post office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536840, 536841, 536917.